Alert archive / Colorado / Red Flag Warnings in 2026

Red Flag Warning 2, NWS Denver/Boulder, CO

January 6, 20267 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Jan 6, 2026, 3:03 AM MST for 7 counties in Colorado. It took effect at Jan 6, 2026, 8:00 AM MST. It was in force for 9 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 6, 2026, 3:03 AM MST (10:03 UTC)
In effect from
Jan 6, 2026, 8:00 AM MST
Expired
Jan 6, 2026, 5:00 PM MST
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Broomfield County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Park County, CO

The radar

The Denver radar (KFTG), 70 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 6, 8:13 AM MSTSNOW 2.77 E Blue River, COMICHIGAN CREEK SNOTEL SNOWFALL BETWEEN 2 AM 01/05/2026 AND 5 AM 01/06/2026 ESTIMATED USING A 13.5 TO 1 SNOW-TO-LIQUID RATIO
Jan 6, 8:13 AM MSTSNOW 41 Sw Eldora, COLAKE ELDORA SNOTEL SNOWFALL BETWEEN 2 AM 01/05/2026 AND 5 AM 01/06/2026 ESTIMATED USING A 13.5 TO 1 SNOW-TO-LIQUID RATIO
Jan 6, 8:13 AM MSTSNOW 43 Sw Meeker Park, COCOPELAND LAKE SNOTEL SNOWFALL BETWEEN 2 AM 01/05/2026 AND 5 AM 01/06/2026 ESTIMATED USING A 13.5 TO 1 SNOW-TO-LIQUID RATIO
Jan 6, 8:13 AM MSTSNOW 5.41 Wnw Loveland Pass, COLOVELAND BASIN SNOTEL SNOWFALL BETWEEN 2 AM 01/05/2026 AND 5 AM 01/06/2026 ESTIMATED USING A 13.5 TO 1 SNOW-TO-LIQUID RATIO
Jan 6, 8:13 AM MSTSNOW 5.45 Wsw Guanella Pass, COJACKWHACKER GULCH SNOTEL SNOWFALL BETWEEN 2 AM 01/05/2026 AND 5 AM 01/06/2026 ESTIMATED USING A 13.5 TO 1 SNOW-TO-LIQUID RATIO
Jan 6, 8:13 AM MSTSNOW 6.83 S Brainard Lake, COUNIVERSITY CAMP SNOTEL SNOWFALL BETWEEN 2 AM 01/05/2026 AND 5 AM 01/06/2026 ESTIMATED USING A 13.5 TO 1 SNOW-TO-LIQUID RATIO
Jan 6, 8:13 AM MSTSNOW 6.83 Sw Ward, CONIWOT SNOTEL SNOWFALL BETWEEN 2 AM 01/05/2026 AND 5 AM 01/06/2026 ESTIMATED USING A 13.5 TO 1 SNOW-TO-LIQUID RATIO
Jan 6, 8:13 AM MSTSNOW 10.83 Nne Mount Audubon, COSAWTOOTH SNOTEL SNOWFALL BETWEEN 2 AM 01/05/2026 AND 5 AM 01/06/2026 ESTIMATED USING A 13.5 TO 1 SNOW-TO-LIQUID RATIO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.1 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2026-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2026-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WWUS85 KBOU 061003
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
303 AM MST Tue Jan 6 2026

COZ239-070000-
/O.UPG.KBOU.FW.A.0002.260106T1800Z-260107T0000Z/
/O.NEW.KBOU.FW.W.0002.260106T1500Z-260107T0000Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
303 AM MST Tue Jan 6 2026

...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR BOULDER AND
THE WESTERN DENVER METRO... FIRE ZONE 239...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 8 AM this morning to 5 PM MST this afternoon. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 239.

* TIMING...From 8 AM this morning to 5 PM MST this afternoon.

* WINDS...West 15 to 25 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ216-070000-
/O.NEW.KBOU.FW.W.0002.260106T1500Z-260107T0000Z/
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
303 AM MST Tue Jan 6 2026

...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN
FRONT RANGE FOOTHILLS... FIRE ZONE 216...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 8 AM this morning to 5 PM MST this afternoon.

* AFFECTED AREA...Fire Weather Zone 216.

* TIMING...From 8 AM this morning to 5 PM MST this afternoon.

* WINDS...West 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
117 
WWUS85 KBOU 070007
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
507 PM MST Tue Jan 6 2026


COZ216-239-070115-
/O.EXP.KBOU.FW.W.0002.000000T0000Z-260107T0000Z/
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
507 PM MST Tue Jan 6 2026

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 216 and 239...

West winds will continue to slowly decrease, while relative
humidities increase. Therefore, the Red Flag Warning has been
allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jan 6, 3:03 AM MST, 0 minutes earlier. Its key messages:

  • Gusty winds continue today, along with elevated to critical fire weather conditions... especially across Boulder and Jefferson counties.
  • Lower elevations will remain dry and mild through Wednesday.
  • Still expecting colder, unsettled weather returning for Thursday and Friday. Chances of measurable snow increasing to 60-70% for I-25 Urban Corridor.
Area forecast discussion, Jan 6, 3:03 AM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
303 AM MST Tue Jan 6 2026

.KEY MESSAGES...

- Gusty winds continue today, along with elevated to critical fire
  weather conditions... especially across Boulder and Jefferson
  counties.

- Lower elevations will remain dry and mild through Wednesday.

- Still expecting colder, unsettled weather returning for Thursday
  and Friday. Chances of measurable snow increasing to 60-70% for
  I-25 Urban Corridor.

&&

.UPDATE...
Issued at 226 AM MST Tue Jan 6 2026

As expected, there's been a fairly impressive mountain wave setup
that developed around midnight here. Most of the gusty winds have
been confined to the lower elevations of Boulder/Jefferson
counties, where there's been a handful of gusts between 60-70 mph.
Meanwhile, there's been a few bursts of heavy snow across the
mountains overnight, but snow should be quickly wrapping up here
within the next couple of hours.

Unsurprisingly, NBM winds in the short term period have not even
come close to capturing the details across the Front Range/I-25
corridor... while a couple mesoscale (HRRR/RRFS/RGEM) and
statistical (gridded LAMP) continue to be remarkably good with
both the eastward extent and magnitude of the winds here. The main
update with the overnight forecast package was to make
substantial hand edits to the grids through this afternoon...
closely following a blend of the aforementioned guidance. In
general, 40-60 mph gusts appear likely to continue through at
least around midday for places near the base of the foothills from
roughly Golden to Lyons, with weaker winds further east. With
those changes to the wind forecast also come some changes to the
existing Fire Wx highlights... but more on that in the Fire
Section below.

Beyond today, little change was needed to the existing forecast.
Wednesday still looks mild and dry, but certainly less windy
across the CWA. Deterministic guidance continues to wobble back
and forth between wetter and drier solutions for Thursday/Friday's
system, but in general ensemble mean QPF has either remained
steady or slowly increased in the past 12-24 hours. PoPs in that
period continue to nudge upward, but even now the most likely
scenario is for only light snow (and much cooler temperatures)
over most of the plains.

&&

.DISCUSSION /Through Monday/...
Issued at 244 PM MST Mon Jan 5 2026

Breezy conditions have spread east across most of the plains this
afternoon, along with elevated to near critical fire weather
conditions due to continued dryness and low humidity. Meanwhile,
in the mountains we've seen an increase in convective showers,
some locally heavy producing slick and hazardous winter travel.
Those showers will continue well into this evening, and as
temperatures drop more impacts will be found on the lower mountain
slopes and down into the mountain valleys. We'll maintain the
Winter Weather Advisory for Zone 31 through the night, while
lesser amounts of snow (2-4" additional) can be expected in the
Front Range Mountains into Summit County. The convective nature
and proximity of the upper level jet means a few spots could get
more. Also, it won't be impossible to see a brief shower or two
spill all the way onto the nearby adjacent plains due to the
instability and strong flow aloft. We've added a low PoP for
locations west of I-25 early this evening, but it wouldn't be
anything more than a brief rain/graupel shower. The airmass will
be subsident through the night, and we'll see a drying trend which
means a decrease in mountain snowfall overnight. By late tonight
or early Tuesday morning, we don't expect anything more than
lingering scattered light showers.

The continued subsidence along with modest gradient and weak
mountain wave enhancement does promote a continuation of
breezy/windy conditions in/near the Front Range overnight. Those
winds will be spreading east again through the day Tuesday with
further mixing, although guidance remains mixed on exactly how
strong and how far east they make it. At this time, it appears the
strongest winds will be mainly focused to areas west of I-25 and
especially Boulder/northern Jefferson Counties. With additional
drying but still mild temperatures, we'll see at least elevated if
not critical fire weather conditions once again. We won't be
issuing any highlights at this time, however, as it appears those
conditions would be rather limited in areal coverage to where the
strongest winds and lowest humidity overlap. That would be mainly
eastern Boulder and northeast Jefferson County.

Wednesday continues to feature somewhat calmer weather in between
weather systems and flat ridging overhead. However, it will still
be breezy at times especially in/near the mountains and foothills.

Now, addressing our next shot of snow for the lower elevations...
Models have trended to somewhat snowier solutions for Thursday
into early Friday. There's a little better agreement in the
ensemble data showing a trough dropping across the Northern
Rockies and Great Basin Thursday, and then moving east/southeast
across the area by early Friday. However, WPC Cluster analysis
shows a variety of faster/more progressive systems, and a
diggier solution like the latest operational EC. What was in our
favor is that the EC ensemble system has nearly all members
producing snow down into Denver and the majority of the I-25
Corridor. Mean snowfall amounts have increased from 24 hours ago,
and remained steady with the last 12Z run averaging about 0.25"
liquid equivalent for Denver, and a relatively narrow range of
guidance from bottom to top. Very few runs had greater than 5" of
snow, so overall this still looks like a light snow event. With
better agreement in at least some light precipitation, we've
increased our snow chances with this forecast cycle. Temperatures
will be turning colder during the day on Thursday with cold
advection and snow development. Therefore, as long as it snow into
Thursday night we would expect some travel impacts that could
last into early Friday morning.

After that system, we'll fall into northwest flow and potential
for a couple backdoor cold fronts into the weekend. These are very
difficult to time but overall it appears dry weather will prevail
with a gradual moderation in temperatures on average. A blocking
ridge is expected to develop over the western U.S. next week. This
means a continuation of mostly dry weather and relatively mild
temperatures, as long as the ridge axis/eastern U.S. trough
don't retrograde further than current guidance.

&&

.AVIATION /06Z TAFS through 06Z Wednesday/...
Issued at 1037 PM MST Mon Jan 5 2026

VFR through the TAF period, but rather high uncertainty with wind
direction and speeds through Tuesday evening. Most of the stronger
gusts have diminished at the terminals, save for BJC where some
gustier winds have redeveloped. This appears to be related to a
gradually amplifying mountain wave, and both the HRRR and RRFS
suggest some 35-45kt gusts will be possible after midnight
tonight. At DEN and APA, winds should turn towards drainage or
perhaps end up in a southeasterly rotor closer to 12z.

The wind forecast doesn't get much clearer during the day, as
we'll see the mountain wave diminish. There could be a period
where deeper mixing allows some gustier west/west-northwest winds
to redevelop (suggested by statistical guidance), or we may simply
end up in a light/variable wind through most of the day (most
CAMs). No significant changes were made to the previous TAF and
we'll see if overnight guidance offers a clearer picture.

&&

.FIRE WEATHER...
Issued at 226 AM MST Tue Jan 6 2026

Guidance continues to advertise a challenging fire weather
forecast today. Wind gusts have developed as advertised overnight,
mainly across the lower foothills into the eastern portions of
Boulder and Jefferson counties. Winds should be pretty persistent
through the first half of the day, with more uncertainty this
afternoon as the mountain wave weakens/retreats into the higher
elevations and mixing starts to deepen. Recent trends do suggest
that gusty winds (potentially 40-50 mph) will persist into the
early afternoon hours across the lower elevations of Boulder
county. That trend, combined with the stronger (50-60 mph) gusts
this morning has led to the issuance of the Red Flag Warning for
FZ239, beginning at 8am. While that may be a touch earlier than
needed, the stronger winds in the AM combined with quickly
dropping RH was enough to adjust the timing... rather than trying
to get cute with the start of critical RH today.

We also expanded the RFW into the southern Foothills zone (FZ216).
I'm not quite sold on the overlap of strongest winds and lowest
RH, but recent events in the past few weeks have suggested that
guidance is not nearly windy enough and often too moist in some of
the typical wind prone spots in that zone (Cheesman, Bailey RAWS
sites for example). Overnight humidity recovery has been fair to
good there (generally 50-70%), I expect a quick drying trend as
mixing develops later this morning into the afternoon hours.

Thankfully, this looks to be the last windy day before a cooler,
more unsettled pattern develops later this week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM MST early this morning for
COZ031.

Red Flag Warning from 8 AM this morning to 5 PM MST this
afternoon for COZ216-239.

&&

UPDATE...Hiris
DISCUSSION...20
AVIATION...Hiris
FIRE WEATHER...Hiris
Hazardous weather outlook, Jan 5, 9:32 AM MST, 17 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
932 AM MST Mon Jan 5 2026

COZ030>051-061645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
932 AM MST Mon Jan 5 2026

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow will continue over the through this evening, and then
gradually diminish to scattered light snow showers by Tuesday
morning. Total accumulations of 6 to 14 inches can be expected in
the Park Range from Rabbit Ears Pass northward, with amounts
ranging from 2-6 inches over most of the Front Range Mountains and
Summit County, with locally 8 inch totals in the higher elevations
of Rocky Mountain National Park. Mountain valleys will mostly see
less than 2 inches. Slick and hazardous travel conditions can be
anticipated for the high passes today, and then into the mountain
valleys by this evening.

Meanwhile, the I-25 Corridor and plains will see elevated fire
weather conditions as west winds increase and gust to between 30
and 40 mph this afternoon. Temperatures will be slightly cooler
than yesterday, but still well above normal.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A colder storm system will arrive Thursday, with increasing
chances of widespread snow by Thursday afternoon and night,
lingering into Friday morning. Some snow accumulation is now
likely not only for the mountains, but for the lower elevations
as well. The greatest chances will be in/near the mountains and
along the I-25 Corridor and Palmer Divide where slick roads and
winter travel conditions will be possible. It will be turning
progressively colder Thursday into Friday, with high temperatures
on Friday struggling to reach the freezing mark over the plains.

A return to dry weather can then be expected for the weekend,
with a gradual moderation of temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports of accumulating snow in the mountains will be
appreciated.

Nearby

Red Flag Warnings in Colorado, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.